Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Tallahassee, FL

March 10, 20174 counties in Georgia; Jackson County, Florida; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 10, 2017, 7:35 AM EST for 4 counties in Georgia; Jackson County, Florida; Houston County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2017, 7:35 AM EST (12:35 UTC)
Expired
Mar 10, 2017, 8:00 AM EST
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, AL, Jackson County, FL, Decatur County, GA, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Ft Rucker radar (KEOX), 75 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS52 KTAE 101235
SVRTAE
ALC069-FLC063-GAC087-099-201-253-101300-
/O.NEW.KTAE.SV.W.0102.170310T1235Z-170310T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
735 AM EST FRI MAR 10 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Houston County in southeastern Alabama...
  Northeastern Jackson County in the Panhandle of Florida...
  North central Decatur County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Southwestern Early County in southwestern Georgia...
  Northern Seminole County in southwestern Georgia...

* Until 800 AM EST/700 AM CST/

* At 734 AM EST/634 AM CST/, a severe thunderstorm was located 8
  miles northwest of Donalsonville, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Colquitt, Donalsonville, Centerville, Gordon, Iron City, Jakin,
  Saffold, Babcock, Pansey, Crosby, Little Hope, Mayhaw, Lovedale,
  Boykin, Riverturn, Sharphagen, Hornsville, Donaldsonville A/P,
  Hentown and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3112 8454 3110 8454 3085 8504 3118 8521
      3130 8485
TIME...MOT...LOC 1234Z 305DEG 46KT 3116 8494 

HAIL...<.75IN
WIND...60MPH
 
$$

04-MCDERMOTT
1 follow-up statement
635 
WWUS52 KTAE 101246
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
746 AM EST FRI MAR 10 2017

ALC069-FLC063-GAC087-099-201-253-101300-
/O.CON.KTAE.SV.W.0102.000000T0000Z-170310T1300Z/
Houston AL-Jackson FL-Decatur GA-Miller GA-Early GA-Seminole GA-
746 AM EST FRI MAR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM
EST/700 AM CST/ FOR SOUTHEASTERN HOUSTON...NORTHEASTERN JACKSON...
NORTH CENTRAL DECATUR...SOUTHERN MILLER...SOUTH CENTRAL EARLY AND
NORTHERN SEMINOLE COUNTIES...

At 746 AM EST/646 AM CST/, a severe thunderstorm was located near
Donalsonville, moving southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Colquitt, Donalsonville, Iron City, Jakin, Steam Mill, Babcock,
Crosby, Davis Park, Little Hope, Lela, Lovedale, Boykin, Killarney,
Riverturn, Sharphagen, Hornsville, Donaldsonville A/P, Chattahoochee
SP, Enterprise and Lucy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3112 8454 3110 8454 3085 8504 3107 8515
      3121 8472
TIME...MOT...LOC 1246Z 305DEG 46KT 3107 8479 

HAIL...<.75IN
WIND...60MPH
 
$$

04-MCDERMOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 5:41 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 10, 5:41 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
541 AM EST Fri Mar 10 2017

.AVIATION...

[Through 12z Saturday] A gradually weakening squall line will move
through portions of the area today and is expected to affect DHN
and ABY with a period of convection this morning. The line is
expected to continue to weaken southeast of there and become a
non-factor by the afternoon hours with VFR conditions expected in
its wake.

&&

.PREV DISCUSSION [249 AM EST]...

.NEAR TERM [Through Today]...

The 06z analysis shows a large squall line stretching from eastern
Tennessee back through Arkansas moving southeastward ahead of a cold
front. Ahead of the line, surface based instability is quite low,
but there are some fairly steep mid-level lapse rates and some
instability based above the surface along with decent deep layer
shear. These parameters gradually weaken with southeastward extent,
and overall the line has been showing some signs of gradually
weakening overnight. However, the 00z CAM guidance and subsequent
runs of the HRRR made a pretty significant change from previous runs
and now show the weakening line having a better chance of making it
into our area than previously thought. Therefore, although severe
weather is not expected, the chance of measurable rainfall across
the northern half of the area now appears likely, although overall
amounts will be light. This is expected to only be a few hours of
rain and possibly a rumble of thunder this morning across the
northern areas with dry conditions expected for the afternoon hours.
It's questionable whether much of anything makes it as far south as
Tallahassee with the official forecast showing about a 40-50% chance
of measurable rain at this time. High temperatures are generally
expected to range from the mid 70s to near 80 across the area.

.SHORT TERM [Tonight Through Sunday]...

Following the passage of the weakening cold front tonight, surface
high pressure will briefly build into to the region for the start of
the weekend, yielding quiet and mostly clear conditions through most
of the day Saturday. Temperatures will be slightly cooler, with
highs generally running in the low to mid 70s Saturday afternoon.
Expect low level flow to gradually turn easterly during the day, as
surface ridge axis shifts eastward.

To the west, a potent shortwave will eject out of the Rockies and
across the Plains, tapping into moisture from a weak sub-tropical
upper low over central Mexico as it moves eastward during the day
Saturday. Moist isentropic lift is expected to increase across the
Tri-State region by Saturday evening, with rain chances increasing
from west to east during the late evening and overnight hours. The
aforementioned shortwave and associated surface cold front is
expected to traverse the region overnight Saturday through Sunday,
yielding bouts of light to moderate rainfall. Guidance has been
consistent in indicating low instability and modest shear at best,
keeping thunderstorm activity limited. However, as mentioned in the
previous AFD, guidance has trended toward a somewhat weaker solution
with this system, suggesting lighter rainfall accumulations. While
the cold front will clear the area Sunday evening/night, moisture is
expected to linger into the beginning of the long term period.

.LONG TERM [Sunday Night Through Friday]...

Remnant moisture is expected to remain in place across the region to
start the work week, keeping slight chances for showers in the
forecast on Monday. A secondary shortwave trough and associated cold
front is progged to sweep across the region in the Monday
evening/overnight timeframe, effectively scouring out any remaining
moisture and providing a reinforcing shot of cooler air. As a
result, the remainder of the work week will feature quiet weather
and below average temperatures, as upper level troughing will
dominate the eastern third of the CONUS. Expect afternoon highs on
Monday to run in the upper 60s to low 70s, with highs in the 60s
expected from Tuesday onward. Overnight lows in the 40s will be
common, with some upper and perhaps mid 30s possible in some locales
Tuesday and Wednesday nights. Moderating temperatures are expected
for the latter part of the work week.

.MARINE...

Winds and seas will briefly increase to cautionary levels tonight
with the passage of a weak front before calming to modest levels by
Saturday afternoon. Winds in the 15 to 20 knot ranges with seas of 2
to 4 feet can be expected.

Active weather is expected overnight Saturday through Monday
morning, with widespread rain chances and increased wind and seas.
Cautionary level winds look likely and advisory level winds are not
out of the question behind another cold frontal passage Sunday.
Widespread seas of 2 to 4 feet are expected, with some 5 foot waves
possible.

.FIRE WEATHER...

Although some drier air will move into the area on Saturday
afternoon behind a cold front, winds are not expected to be high
enough to support red flag conditions.

.HYDROLOGY...

The next chance of any notable rainfall is with the system late
Saturday night through Sunday night. Should a weaker system end up
verifying, rainfall amounts will generally be 1 inch or less.
Even if a stronger system organizes, it seems the heaviest rain
amounts would be nearer the coast. Given the recent stretch of dry
conditions, it does not appear that there is a flood threat with
this next system.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  49  76  53  70 /  40   0   0  40  70
Panama City   76  53  73  58  67 /  30   0   0  50  70
Dothan        74  45  71  51  62 /  70   0   0  70  70
Albany        76  45  71  50  61 /  70   0   0  60  70
Valdosta      78  47  74  52  68 /  40   0   0  30  70
Cross City    76  50  77  55  75 /  20  10   0  20  60
Apalachicola  76  54  72  59  69 /  10   0   0  30  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Dense Fog Advisory until 8 AM EST this morning for Coastal Dixie-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Inland
     Dixie-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Lafayette-Leon-Madison.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...DVD
MARINE...Pullin
FIRE WEATHER...DVD
HYDROLOGY...Godsey

In the hours before

Special weather statement, Mar 10, 6:02 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
602 AM EST FRI MAR 10 2017

ALZ065>067-GAZ120>122-101200-
Dale AL-Henry AL-Coffee AL-Quitman GA-Randolph GA-Clay GA-
602 AM EST FRI MAR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE...NORTHERN
HENRY...NORTHERN COFFEE...NORTHWESTERN CLAY...RANDOLPH AND QUITMAN
COUNTIES UNTIL 700 AM EST/600 AM CST/...

At 601 AM EST/501 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Davenport to near Spring Hill. Movement was southeast at 50 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Elba, Abbeville, Fort Gaines, Georgetown, Cuthbert, Fort Rucker,
Ozark, Enterprise, New Brockton, Shellman, Ariton, Lee, Shorterville,
Carl Folsom A/p, Hooper Stage Field, Camp Humming Hills, Pecan, Camp
Alaflo Bsa, Thomas Mill Creek and Phillips Crossroads.

LAT...LON 3197 8495 3192 8491 3192 8460 3177 8460
      3177 8456 3174 8456 3143 8541 3130 8620
      3153 8619 3154 8614 3162 8615 3162 8542
      3171 8542 3170 8522 3174 8520 3177 8512
      3189 8513 3199 8507
TIME...MOT...LOC 1101Z 328DEG 43KT 3204 8637 3209 8537

42-DVD
Special weather statement, Mar 10, 6:54 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
654 AM EST FRI MAR 10 2017

ALZ065>069-GAZ121-142-143-101230-
Dale AL-Henry AL-Coffee AL-Houston AL-Geneva AL-Miller GA-Clay GA-
Early GA-
654 AM EST FRI MAR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...COFFEE...NORTHERN
GENEVA...NORTHERN HOUSTON...NORTHWESTERN MILLER...SOUTHERN CLAY AND
EARLY COUNTIES UNTIL 730 AM EST/630 AM CST/...

At 653 AM EST/553 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from 7 miles
northwest of Elba to 7 miles east of Fort Gaines. Movement was south
at 35 mph.

Winds gusts near 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Fort Gaines, Blakely, Enterprise,
Headland, Dothan, Fort Rucker, Ozark, Taylor, Midland City, Kinsey,
Ashford, Level Plains, Samson, Cowarts, Newton, Webb and New
Brockton.

LAT...LON 3153 8619 3154 8614 3157 8614 3165 8494
      3162 8494 3162 8486 3149 8482 3150 8481
      3120 8467 3111 8616 3136 8620
TIME...MOT...LOC 1153Z 344DEG 31KT 3152 8613 3160 8492

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:02 AM ESTSpecial Weather StatementTAEClay, Quitman, Randolph58 min
Mar 10, 6:54 AM ESTSpecial Weather StatementTAEClay, Early36 min
Mar 10, 7:18 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Early, Miller27 min
Mar 10, 7:56 AM ESTSpecial Weather StatementTAEDecatur, Seminole49 min
Mar 10, 4:13 AM ESTDense Fog AdvisoryTAEDixie, Jefferson, Lafayette, Leon, Madison, Taylor and 1 more4 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.